Wyoming, 2011Flood in Wyoming, May 20 to 23, 2011
May 20 to 23, 2011 · NWS BYZ · 1 event in 1 county or zone
A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing a round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $520,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low moved into the four corners region on the 17th and migrated northeast into the Dakotas through the 22nd, bringing a round of heavy precipitation aided by a tap of Gulf of Mexico moisture. Another system passed to the south on the 23rd and 24th, continuing the precipitation across the area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at May 20, 5:43 AM MST, 2 hours 17 minutes earlier.
Area forecast discussion, May 20, 5:43 AM MST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
643 AM MDT FRI MAY 20 2011
.SHORT TERM...VALID FOR TDY AND SAT...
UPDATED FORECAST TO ADD MIX OF RAIN AND SNOW TO THE FOOTHILLS
ABOVE 5000 FEET...WITH A DUSTING OF ACCUMULATION. REPORT FROM
SOUTHERN SWEET GRASS COUNTY AROUND MCLEOD INDICATING MIX OF RAIN
AND SNOW AT 5200 FEET WITH A HALF INCH OF ACCUMULATION. WEB CAM
NEAR ROSCOE SHOWING A SOLID DUSTING OF SNOW THERE AS WELL. BASED
ON RAWS STATIONS IN THE 6500-7000 FOOT ELEVATIONS LIKELY SEEING 4
TO 8 INCH TYPE ACCUMULATIONS IN THE 6000-8000 FOOT RANGE ACROSS
THE BEARTOOTH...ABSAROKA...PRYOR AND BIG HORN MOUNTAINS THIS
MORNING. COLE CREEK SNOTEL IS NOW UP TO A FOOT OF NEW SNOW AND
STILL LOOKING AT 1 TO 2 FEET OF NEW SNOW BY THE TIME SNOW ENDS IN
THE HIGHER ELEVATIONS OF THE SOUTHERN MOUNTAINS. ALSO SENT A
PRELIMINARY LIST OF PRECIPITATION TOTALS RECEIVED SO FAR. CHAMBERS
PREVIOUS DISCUSSION...NO CHANGES TO THE FLOOD WATCH AND WINTER
STORM WARNINGS THIS MORNING. CONTINUE TO MONITOR PRECIPITATION
ACCUMULATIONS AND AREA RIVER GAGES FOR POSSIBLE FLOOD WARNINGS
THIS MORNING. SAW HEAVY RAINFALL OVER A BROAD AREA LAST
EVENING...BUT HAD A BREAK OVERNIGHT OVER SOME AREAS. HEAVIEST
PRECIPITATION CURRENTLY IS ALONG THE BEARTOOTH/ABSAROKA FOOTHILLS
WHERE RAINFALL RATES OF .15 TO .20 INCHES PER HOUR ARE OCCURRING.
PRECIPITATION DIDN'T GET GOING IN THESE AREAS UNTIL LATE LAST
EVENING SO JUST NOW GETTING CLOSE TO AN INCH OF ACCUMULATION.
SNOWFALL IS OCCURRING DOWN TO AROUND 7000 FEET IN THESE
AREAS...WITH ACCUMULATIONS ABOVE 8000 FEET AROUND 9 INCHES SINCE
LATE LAST EVENING. THE HEAVIEST PRECIPITATION REPORT SO FAR CAME
IN FROM A GAGE ALONG LITTLE GOOSE CREEK IN THE BIG HORN FOOTHILLS
REPORTING 2.26 INCHES OF PRECIPITATION IN THE PAST 24 HOURS. A
GAGE ON BIG GOOSE CREEK NEARBY RECORDED 1.3 INCHES...AND TIE CREEK
SNOWTEL RECORDED 1.4 INCHES WITH 7 INCHES OF SNOW AT AROUND 7000
FEET IN ELEVATION. WATCHING RIVER GAGE READINGS CLOSELY IN THESE
AREAS THIS MORNING. SOME ARE SHOWING SHARP RISES INCLUDING LITTLE
AND BIG GOOSE CREEKS...AND THE TONGUE AND POWDER RIVER COMING OUT
OF THE EASTERN BIG HORN MOUNTAINS. HOWEVER SO FAR NOTHING IS
POSING A FLOOD THREAT. CONCERNED THOUGH THAT THE LOWER ELEVATION
SNOWFALL OVERNIGHT (UNDER 8000 FEET) WILL MELT QUICKLY TODAY AS
TEMPERATURES GET TO AROUND 40 DEGREES AND ADD TO THE ON GOING
HEAVY PRECIPITATION. FOLKS IN THE FOOTHILLS OF AREA MOUNTAINS NEED
TO BE ESPECIALLY ALERT TO SWIFT AND RISING WATERS TODAY. CURRENTLY
SEEING A TREND TOWARD HEAVIER PRECIPITATION AS A JET STREAK MOVES
INTO EASTERN WYOMING WITH A BROAD AREA OF HEAVY RAINFALL AHEAD OF
IT. MODELS HAVE TRENDED THE STRONGER MOISTURE ADVECTION NORTHWARD
OVER THE PAST 24 HOURS...PUSHING IT NORTH OF THE EASTERN ZONES BY
MID DAY BUT BENDING IT TO THE SOUTH OVER WESTERN PORTIONS OF THE
FORECAST AREA THROUGH MUCH OF THE WEEKEND. AS A RESULT EXPECT THE
HEAVIEST PRECIPITATION TO BE WEST OF A FORSYTH TO CROW AGENCY LINE
OVER THE NEXT 36 HOURS. WILL SEE SOME AREAS OF HEAVY RAIN TO THE
EAST OF THIS LINE THIS MORNING AHEAD OF THE INCOMING JET
STREAK...BUT DRY SLOTTING WILL SPREAD OVER THIS AREA THIS
AFTERNOON THROUGH TONIGHT WITH MAINLY SCATTERED SHOWER ACTIVITY
AND ISOLATED THUNDERSTORMS. WESTERN AREAS WILL SEE PERIODS OF
HEAVY RAIN DUE TO ISENTROPIC LIFT AND UPSLOPE LOW LEVEL FLOW INTO
AREA MOUNTAINS. EXPECT 1 TO 3 INCHES OF ADDITIONAL PRECIPITATION
FROM THIS MORNING THROUGH THE DAY SATURDAY WITH THE HEAVIER
AMOUNTS WEST OF THE FORSYTH TO CROW AGENCY LINE. FOOTHILLS
LOCATIONS COULD SEE MUCH HEAVIER ACCUMULATIONS.
STILL EXPECT SNOW ACCUMULATIONS TO DIMINISH FOR THE BIG HORN
MOUNTAINS THIS AFTERNOON AS DRY SLOTTING AND WARMER AIR MOVE INTO
THAT AREA. AS A RESULT WILL KEEP ENDING TIME FOR THE WINTER STORM
WARNING AT NOON TODAY. THE BEARTOOTH ABSAROKA UPSLOPE FLOW WILL
KEEP THE HEAVY SNOW POTENTIAL GOING THERE THROUGH TONIGHT.
WRAP AROUND FLOW ON SATURDAY AND SATURDAY NIGHT WILL KEEP POPS
HIGH OVER WESTERN AND CENTRAL ZONES. EASTERN ZONES WILL SEE
INCREASING PRECIPITATION CHANCES AS WRAP AROUND BEGINS TO IMPACT
THAT AREA LATE IN THE DAY SATURDAY.TEMPERATURES WILL REMAIN
BELOW AVERAGE TODAY AND SATURDAY. AREAS WITH SUSTAINED
PRECIPITATION WILL ONLY GET INTO THE LOWER 50S...WHILE EASTERN
ZONES WHERE DRY SLOT DEVELOPS SHOULD SEE LOWER 60S FOR HIGHS.
FOOTHILLS AREAS WILL REMAIN MAINLY IN THE 40S TODAY AND SATURDAY.
GUSTY NORTH TO NORTHWEST WINDS WILL MAKE TEMPERATURES FEEL COLDER
THAN FORECAST HIGHS.
THE THREAT FOR FLOODING WITH THIS SYSTEM REMAINS HIGH AND PERSONS
IN LOW LYING AND FLOOD PRONE AREAS SHOULD REMAIN ALERT TO RISING
WATER LEVELS. SHOULD HIGH WATER BE NOTED DO NOT WAIT FOR A FLOOD
WARNING TO EVACUATE...MOVE TO HIGHER GROUND. CHAMBERS
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
THE CWA WILL SEE LINGERING SHOWERS ON SUNDAY AS THE UPPER LOW
EXITS THE REGION. THE NEXT UPPER-LEVEL TROUGH WILL MOVE ONSHORE
MONDAY. THIS FEATURE WILL TRACK TO THE SOUTH OF THE CWA THROUGH
MID-WEEK. FORCING FOR ASCENT APPEARS DISORGANIZED DURING THIS
TIME. HOWEVER...THIS WARRANTS GENERALLY CHANCE OR LOWER POPS. A
BRIEF PERIOD OF RIDGING WILL OCCUR ON THURSDAY BEFORE THE FLOW
ALOFT TURNS ZONAL. A THIRD DISTURBANCE WILL MOVE ACROSS THE
REGION ON FRIDAY. NELY LOW-LEVEL FLOW WILL KEEP TEMPERATURES
BELOW AVERAGE THROUGH MOST OF NEXT WEEK. TEMPERATURES WILL RETURN
TO NEAR NORMAL LATE IN THE WEEK. BRS
&&
.AVIATION...
WIDESPREAD PRECIPITATION WILL CONTINUE TO IMPACT THE FORECAST
AREA TODAY. LOCATIONS EAST OF KBIL...INCLUDING KMLS AND
KBHK...WILL LIKELY SEE A BREAK FROM PRECIP THIS AFTERNOON THROUGH
EARLY SATURDAY. EXPECT MVFR/IFR CONDITIONS TODAY. HEAVIER SHOWERS
WILL PRODUCE PERIODS OF LIFR CONDITIONS. BRS
&&
.PRELIMINARY POINT TEMP/POPS...
TDY SAT SUN MON TUE WED THU
-------------------------------------------------------
BIL 053 045/055 044/062 046/056 043/052 042/059 042/064
+/R +9/T 95/T 46/T 54/W 32/W 12/W
LVM 048 041/058 038/064 042/057 041/052 037/059 039/061
+/R 99/T 66/T 56/T 65/W 43/W 13/W
HDN 055 046/055 045/062 047/059 043/054 042/061 043/066
+/R 99/T 96/T 45/T 54/W 32/W 12/W
MLS 059 048/063 047/059 049/054 042/056 042/061 044/065
+/T 66/T 77/T 43/T 32/W 22/W 12/W
4BQ 058 044/060 046/059 047/057 041/054 040/059 043/064
6/T 57/T 66/T 45/T 33/W 32/W 12/W
BHK 059 047/062 047/061 047/051 039/055 039/058 042/061
+/T 56/T 76/T 42/T 22/W 22/W 12/W
SHR 055 042/057 042/061 044/057 043/053 038/057 040/063
7/T 98/T 85/T 46/T 64/W 43/W 12/W
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONES
28>42-56>58-63>66.
WINTER STORM WARNING IN EFFECT UNTIL 6 AM MDT SATURDAY ABOVE
8000 FEET FOR ZONE 67.
WY...FLOOD WATCH IN EFFECT THROUGH SUNDAY AFTERNOON FOR ZONE 99.
WINTER STORM WARNING IN EFFECT UNTIL NOON MDT TODAY ABOVE
8000 FEET FOR ZONE 98.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 20, 3:31 AM MST, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
431 AM MDT FRI MAY 20 2011
MTZ028>042-056>058-063>068-WYZ098-099-211045-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
431 AM MDT FRI MAY 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
UP TO 2 INCHES OF RAIN HAS FALLEN OVER THE AREA IN THE PAST 24
HOURS...WITH WIDESPREAD ACCUMULATIONS AROUND AN INCH REPORTED. ADDITIONAL
ACCUMULATIONS OF 1 TO 3 INCHES IS EXPECTED THROUGH SATURDAY...WITH
THE HEAVIEST ACCUMULATIONS EXPECTED WEST OF A FORSYTH TO CROW
AGENCY LINE. NORTHERN FOOTHILLS OF THE
BEARTOOTH...ABSAROKA...PRYOR AND BIG HORN MOUNTAINS COULD SEE
SIGNIFICANTLY HEAVIER ACCUMULATIONS.
THE THREAT FOR FLOODING WITH THIS SYSTEM REMAINS HIGH AND PERSONS
IN LOW LYING AND FLOOD PRONE AREAS SHOULD REMAIN ALERT TO RISING
WATER LEVELS. FOOTHILLS LOCATIONS ARE PARTICULARLY VULNERABLE TO
FAST RISES ON STREAMS AND CREEKS AND RESIDENTS THERE SHOULD REMAIN
ALERT FOR RISING WATER. SHOULD HIGH WATER BE NOTED DO NOT WAIT
FOR A FLOOD WARNING TO EVACUATE...MOVE TO HIGHER GROUND.
IN ADDITION TO THE HEAVY RAINFALL...HEAVY WET SNOW IS FALLING OVER
THE NORTHEAST SLOPES OF THE BEARTOOTH...ABSAROKA AND BIG HORN
MOUNTAINS ABOVE 8000 FEET. ONE TO TWO FEET OF SNOW ACCUMULATION
CAN BE EXPECTED IN THESE AREAS BY EARLY SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THIS STORM SYSTEM WILL LINGER OVER PORTIONS OF EASTERN MONTANA
INTO EARLY NEXT WEEK. FLOODING WILL BE POSSIBLE WELL IN TO NEXT
WEEK AS THE HEAVY PRECIPITATION FUNNELS THROUGH CREEKS AND
STREAMS INTO LARGER RIVERS. PERSONS WITH INTERESTS NEAR WATERWAYS
OR LOW LYING AREAS SHOULD CONTINUE TO MONITOR LOCAL FORECASTS
CLOSELY FOR IMPORTANT FLOOD STATEMENTS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flood, Sheridan
- When
- May 20, 8:00 AM MST to May 23, 7:00 PM MST
- Where
- Sheridan County, 8.08 mi W of Parkman to 3.49 mi N of Ranchester
- Cause
- Heavy Rain
- Property damage
- $520,000
- Reported by
- Law Enforcement
- Coordinates
- 44.990, -107.493
Heavy rains of 3 to 5 inches in the Big Horn Mountains and Foothills caused area streams and creeks to rise and result in localized flooding. Small streams and creeks around Dayton were reported to be flooded. In addition, flooding was reported along the Tongue River and Little Goose Creek and on creeks in the Ranchester area resulting in the closing of some county roads. During the height of the heavy rainfall, Pass Creek Road, far northern Sheridan County near the Montana border, flooded and was eventually washed out. Several culverts were also reported as washed out.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Montana, May 20 to 31, 20112 deaths · $14 million · 13 events
- Tornado and Flash Flooding in Arkansas, May 20 to 24, 2011$496,000 · EF0 · 62 events
- Flooding and Heavy Rain in Nebraska, May 20 to 21, 2011$1.6 million · 5 events
- Flash Flooding and Lightning Strike in Vermont, May 20, 2011$585,000 · 5 events
- Tornado and Hail in Texas, May 20 to 21, 2011$106,000 · EF0 · 40 events
- Flash Flooding and Flood in Texas, May 20, 2011$110,000 · 1.75 in hail · 32 events
- Flood in South Dakota, May 20 to 31, 2011$300,000 · 1 event
- Tornado in Montana, May 20, 2011$75,000 · EF1 · 1 event
- Tornado in Oklahoma, May 20, 2011$35,000 · EF1 · 1 event
- Flash Flooding in New York, May 20, 2011$80,000 · 6 events
- Tornado and Flash Flood in Arkansas, May 20, 20112 injured · $11,000 · EF0 · 3 events
- Tornadoes and Hail in Texas, May 20, 2011$15,000 · EF0 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 312854.